Alert archive / Texas / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 121, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 8, 2014, 8:44 PM CDT for Culberson County, Loving County, Reeves County, Texas; Eddy County, Lea County, New Mexico. It was in force for 61 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 8, 2014, 8:44 PM CDT (01:44 UTC)
- Expired
- Jun 8, 2014, 9:45 PM CDT
- In force
- 61 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
Counties Eddy County, NM, Lea County, NM, Culberson County, TX, Loving County, TX, Reeves County, TX
The radar
The Midland/Odessa radar (KMAF), 153 km from the middle of the area, began a volume at 01:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 8, 8:45 PM CDT | HAIL 1.75 | 5 Sse Loving, NM | GOLF BALL SIZE HAIL AND SAW 2 FUNNEL CLOUDS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 8, 5:09 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 1.7 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 995 J/kg
- Mixed-layer CIN
- -73 J/kg
- Mixed-layer LCL
- 1338 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 111 m²/s²
- 0-3 km storm-relative helicity
- 291 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 7.9
The text
As transmitted, in the capitals the NWS used until 2016.
359
WUUS54 KMAF 090144
SVRMAF
NMC015-025-TXC109-301-389-090245-
/O.NEW.KMAF.SV.W.0121.140609T0144Z-140609T0245Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
744 PM MDT SUN JUN 8 2014
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN LOVING COUNTY IN WEST TEXAS...
EXTREME NORTHWESTERN REEVES COUNTY IN SOUTHWEST TEXAS...
EXTREME NORTHEASTERN CULBERSON COUNTY IN SOUTHWEST TEXAS...
SOUTH CENTRAL LEA COUNTY IN SOUTHEAST NEW MEXICO...
SOUTHEASTERN EDDY COUNTY IN SOUTHEAST NEW MEXICO...
* UNTIL 845 PM MDT/945 PM CDT/
* AT 742 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE... DAMAGING HAIL UP
TO GOLF BALL SIZE. THIS STORM WAS LOCATED NEAR MALAGA...OR 20
MILES SOUTHEAST OF CARLSBAD...MOVING SOUTHEAST AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
SOUTHEASTERN EDDY COUNTY...
NORTHERN LOVING COUNTY...
SOUTHWESTERN LEA COUNTY...
CENTRAL LOVING COUNTY...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. IF YOU ARE IN THE
PATH OF THIS STORM... TAKE IMMEDIATE ACTION TO PROTECT LIFE AND
PROPERTY.
A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT MONDAY
MORNING/100 AM CDT MONDAY MORNING/ FOR SOUTHEAST NEW MEXICO AND
SOUTHWESTERN TEXAS.
&&
LAT...LON 3200 10339 3177 10368 3184 10399 3237 10433
3236 10404
TIME...MOT...LOC 0144Z 310DEG 29KT 3219 10398
$$1 follow-up statement
103
WWUS54 KMAF 090218
SVSMAF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
818 PM MDT SUN JUN 8 2014
NMC015-025-TXC109-301-389-090245-
/O.CON.KMAF.SV.W.0121.000000T0000Z-140609T0245Z/
LOVING-REEVES-CULBERSON-LEA-EDDY-
818 PM MDT SUN JUN 8 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM
MDT/945 PM CDT/ FOR SOUTHEASTERN EDDY...SOUTH CENTRAL LEA...EXTREME
NORTHEASTERN CULBERSON...EXTREME NORTHWESTERN REEVES AND NORTHWESTERN
LOVING COUNTIES...
AT 810 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. ONE STORM WAS IN OPEN
COUNTRY...15 MILES SOUTHEAST OF MALAGA IN SOUTHEASTERN EDDY COUNTY. A
SECOND SEVERE STORM WAS NEAR ORLA. BOTH STORM WERE MOVING TO THE
SOUTHEAST AT 35 MPH.
SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...ORLA...
OPEN COUNTRY OF EXTREME SOUTHEASTERN EDDY COUNTY...OPEN COUNTRY OF
NORTHWESTERN LOVING COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AWAY FROM
WINDOWS.
&&
LAT...LON 3200 10339 3177 10368 3184 10399 3237 10433
3236 10404
TIME...MOT...LOC 0214Z 310DEG 29KT 3205 10379
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 6:11 PM CDT, 2 hours 33 minutes earlier.
Area forecast discussion, Jun 8, 6:11 PM CDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
611 PM CDT Sun Jun 8 2014
.DISCUSSION...
See aviation discussion below.
&&
.AVIATION...
Thunderstorms currently across the Trans Pecos and Big Bend will
stay south of the terminals before dissipating this evening. A
complex of thunderstorms developing across eastern New Mexico is
forecast to drop southeast into the Southeast New Mexico Plains
and northern and central Permian Basin overnight. Have tempo MVFR
groups for thunderstorms tonight for all terminals except KPEQ and
KFST. Cold front will result in a wind shift to the north around'
15z Monday with VFR, occasional MVFR, ceilings expected Monday
morning.
12
&&
.PREV DISCUSSION... /ISSUED 547 PM CDT Sun Jun 8 2014/
UPDATE...
TORNADO WATCH 264
DISCUSSION...
Updated grids/forecast for issuance of Tornado Watch. Have
increased pops tonight over much of the area. No change to rest of
forecast.
PREV DISCUSSION... /ISSUED 208 PM CDT Sun Jun 8 2014/
DISCUSSION...
Severe thunderstorms will be possible over much of the area this
afternoon and evening, then again late tonight over the northern
County Warning Area. A few tornadoes will be possible, in addition
to large hail, damaging winds and heavy rainfall. A Flash Flood
Watch will also be in effect for portions of the forecast area.
Convection continues to develop over the Permian Basin and western
Low Rolling Plains this afternoon behind an outflow/frontal boundary
stretching north/south through central New Mexico to south of the
Guadalupe Mountains, then south of Pecos, to near Coyanosa and
St. Lawrence. Despite a modified airmass and healthy cloud cover
behind the boundary, modest heating is aiding convective development
on several linear boundaries which are apparent on visible
satellite imagery. Some breaks in cloud cover through late
afternoon will provide enough heating/destabilization of the
airmass for severe storm development which could result in large
hail, damaging winds and heavy rainfall. Low level SRH will be
enhanced along and behind the boundary also, as high as 200 to 300
m2/s2, so a few tornadoes cannot be ruled out over the Permian
Basin. Also, the additional convection is reinforcing the
boundary, which will likely serve as a focus through late tonight.
Expect more widely scattered thunderstorms to develop through the
afternoon over the high terrain within easterly upslope regime
where better heating is occurring and eroding the cap. In
addition, these areas may receive mid level support from a
shortwave trough translating eastward across New Mexico, if not
some upper level support on the nose of a 90kt h25 jet. Since 0
to 6 km bulk shear is progged to be 40 to 50kt and lapse rates 8
to 9 C/Km, think we could see severe storms develop with a few
tornadoes possible, along with very large hail, damaging winds and
locally heavy rainfall.
Meanwhile, another stronger shortwave trough moving into western
Colorado this afternoon is expected to aid thunderstorm development
over southeastern Colorado and northeastern New Mexico. The storms
will then conglomerate into a Mesoscale Convective System, and drop
southeastward through eastern New Mexico and the Texas Panhandle
overnight. Think the MCS will travel along/behind the mentioned
boundary with the western Low Rolling Plains having the best chance
of rain overnight. Not only will damaging winds be possible with
the MCS, but heavy rainfall/flash flooding and to a slightly lesser
extent, hail. Since locations from Lea County New Mexico, eastward
across the northern Permian Basin have already had at least 1 to 2
inches of rainfall in the last 24 hours, more rain is falling in
some of these areas this afternoon, and more heavy rainfall will be
possible with the MCS tonight, will issue a Flash Flood Watch for
northern and central Lea county, eastward across Gaines, Dawson,
Borden, Scurry, Howard and Mitchell counties from issuance this
afternoon until 09/15Z.
Think the MCS will pass east/southeast of the region shortly after
09/12Z, but will carry low end PoPs over the east and southeastern
zones at least through Monday morning. A cold front will move south
through the area on Monday with temperatures staying slightly below
normal through Tuesday afternoon. By Wednesday afternoon however,
the upper ridge will remain southwest of the region, but westerly
flow aloft to the north of it will push a low level thermal ridge
eastward over the region. Therefore, expect hot temperatures to
return, which will likely last into next weekend. There are some
indications of a few thunderstorms developing along a dryline which
will form over the region, and some hints a frontal boundary will
move into the area Thursday or Friday. For now, will keep PoPs low
and temperatures high.
&&
.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX 67 83 59 90 / 60 20 10 0
BIG SPRING TX 69 84 61 91 / 80 30 10 0
CARLSBAD NM 70 87 63 95 / 30 10 0 0
DRYDEN TX 75 97 71 97 / 40 30 10 0
FORT STOCKTON TX 70 90 66 94 / 40 20 10 0
GUADALUPE PASS TX 65 81 60 91 / 30 0 0 0
HOBBS NM 64 82 56 89 / 60 20 0 0
MARFA TX 59 89 53 92 / 30 10 10 10
MIDLAND INTL AIRPORT TX 69 85 60 92 / 50 20 10 0
ODESSA TX 70 85 61 92 / 50 20 10 0
WINK TX 71 88 63 97 / 40 20 10 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH through Monday morning FOR THE FOLLOWING
ZONES... Central Lea County...Northern Lea County.
TX...FLASH FLOOD WATCH through Monday morning FOR THE FOLLOWING
ZONES... Borden...Dawson...Gaines...Howard...Mitchell...
Scurry.
&&
10/67Hazardous weather outlook, Jun 8, 2:37 PM CDT, 6 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 237 PM CDT SUN JUN 8 2014 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-091945- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 237 PM CDT SUN JUN 8 2014 /137 PM MDT SUN JUN 8 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS SOUTHEAST NEW MEXICO AND WEST TEXAS THIS AFTERNOON AND EVENING. SOME OF THESE STORMS WILL BE CAPABLE OF LARGE HAIL, WIN GUSTS OVER 65 MPH AND HEAVY RAINFALL. A FEW TORNADOES WILL ALSO BE POSSIBLE. MORE WIDESPREAD THUNDERSTORMS ARE EXPECTED TO AFFECT THE SOUTHEAST NEW MEXICO PLAINS, NORTHERN PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS TONIGHT. HEAVY RAINFALL AND DAMAGING WINDS WILL BE THE MAIN THREATS FROM THESE STORMS. A FLASH FLOOD WATCH IS IN EFFECT FOR THESE AREAS THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A COMPLEX OF THUNDERSTORMS IS EXPECTED TO MOVE THROUGH THE SOUTHEAST NEW MEXICO PLAINS, NORTHERN PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS EARLY MONDAY MORNING. THEREFORE, A FLASH FLOOD WATCH IS IN EFFECT UNTIL MID MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Local storm report, Jun 8, 7:30 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
730 PM CDT SUN JUN 08 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM HAIL ARTESIA 32.85N 104.43W
06/08/2014 E2.50 INCH EDDY NM TRAINED SPOTTER
HAIL MEASURING 1/2 INCH UP TO 2 1/2 INCHES.
&&
COLLEEN.RHEALocal storm report, Jun 8, 7:35 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
735 PM CDT SUN JUN 08 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0731 PM HAIL ATOKA 32.77N 104.39W
06/08/2014 E2.00 INCH EDDY NM PUBLIC
GOLF BALL TO HEN EGG SIZE HAIL AT BREVINS AND 285 IN
ATOKA.
&&
COLLEEN.RHEASpecial weather statement, Jun 8, 7:53 PM CDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
753 PM CDT SUN JUN 8 2014
TXZ081-090115-
BIG BEND AREA-
753 PM CDT SUN JUN 8 2014
...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
SOUTH CENTRAL BREWSTER COUNTY UNTIL 815 PM CDT...
A STRONG THUNDERSTORM WAS LOCATED NEAR RIO GRANDE VILLAGE AT 752 PM
CDT...MOVING SOUTHEAST AT 25 MPH. NICKEL SIZE HAIL...GUSTY WINDS TO
55 MPH...AND VERY HEAVY RAIN ARE POSSIBLE WITH THIS STORM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM CDT MONDAY MORNING FOR
SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS.
&&
LAT...LON 2898 10320 2897 10325 2919 10329 2951 10282
2947 10281 2943 10283 2940 10281 2935 10284
2934 10287 2926 10290 2924 10286 2922 10286
2917 10295 2917 10299 2910 10303 2909 10307
2904 10310 2903 10309 2898 10312 2897 10315
TIME...MOT...LOC 0052Z 326DEG 24KT 2917 10295Local storm report, Jun 8, 8:22 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
822 PM CDT SUN JUN 08 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0818 PM HAIL 7 S CARLSBAD 32.30N 104.24W
06/08/2014 E1.75 INCH EDDY NM TRAINED SPOTTER
GOLFBALL SIZE HAIL COVERING THE GROUND.
&&
COLLEEN.RHEALocal storm report, Jun 8, 8:28 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
828 PM CDT SUN JUN 08 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 PM HAIL 7 S CARLSBAD 32.30N 104.24W
06/08/2014 E2.50 INCH EDDY NM TRAINED SPOTTER
&&
COLLEEN.RHEALocal storm report, Jun 8, 8:29 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
829 PM CDT SUN JUN 08 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0726 PM HAIL 5 SSW CARLSBAD 32.34N 104.27W
06/08/2014 M1.25 INCH EDDY NM TRAINED SPOTTER
&&
ANDREW.ARNOLDThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 8, 7:53 PM CDT | Special Weather Statement | MAF | 22 min | |
| Jun 8, 9:11 PM CDT | Severe Thunderstorm Warning | MAF | Loving, Reeves, Ward, Winkler | 64 min |
| Jun 8, 9:53 PM CDT | Areal Flood Advisory | MAF | Loving, Reeves, Ward, Winkler | 3 hr |
| Jun 8, 10:08 PM CDT | Severe Thunderstorm Warning | MAF | Loving, Pecos, Reeves, Ward | 52 min |
| Jun 8, 11:04 PM CDT | Special Weather Statement | MAF | Pecos | 41 min |
| Jun 8, 11:35 PM CDT | Special Weather Statement | MAF | Scurry | 25 min |
| Jun 8, 11:59 PM CDT | Special Weather Statement | MAF | Pecos | 46 min |
| Jun 9, 12:44 AM CDT | Special Weather Statement | MAF | Pecos | 31 min |
| Jun 8, 7:46 PM CDT | Severe Thunderstorm Warning | MAF | Eddy, Lea | 59 min |
| Jun 8, 7:50 PM CDT | Areal Flood Advisory | MAF | Eddy | 3 hr |
| Jun 8, 8:33 PM CDT | Tornado Warning | MAF | Eddy | 27 min |
| Jun 8, 8:48 PM CDT | Areal Flood Advisory | MAF | Eddy | 3 hr |
| Jun 8, 8:59 PM CDT | Severe Thunderstorm Warning | MAF | Eddy, Lea | 61 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2014Severe Thunderstorm Warnings in New Mexico, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.